New Mexico, 2012

High Wind in New Mexico, January 22, 2012

January 22, 2012 · NWS EPZ · 1 event in 1 county or zone

An upper level trough was digging into New Mexico with a 125+ knot jet streak moving into Western New Mexico. These strong upper level winds combined with a 992mb surface low over Eastern Colorado and a lee trough over Eastern New Mexico to create wind gusts to 71 mph.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper level trough was digging into New Mexico with a 125+ knot jet streak moving into Western New Mexico. These strong upper level winds combined with a 992mb surface low over Eastern Colorado and a lee trough over Eastern New Mexico to create wind gusts to 71 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jan 21, 3:22 PM MST, 8 hours 38 minutes earlier.

Area forecast discussion, Jan 21, 3:22 PM MST, 8 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
322 PM MST SAT JAN 21 2012

.SYNOPSIS...
AN APPROACHING STORM SYSTEM WILL GIVE US A WINDY NIGHT TONIGHT. A
SECOND SYSTEM WILL BRING A CHANCE FOR PRECIPITATION TO THE AREA ON
TUESDAY. THE REST OF THE WEEK WILL BE DRY AND SUNNY. TEMPERATURES
WILL RUN ABOVE NORMAL EACH DAY TROUGH THE END OF THE COMING WEEK.

&&

.DISCUSSION...
A LEE SIDE TROUGH WAS QUICKLY DEEPENING ACROSS SOUTHEAST COLORADO
AS AN UPPER LEVEL STORM SYSTEM WAS MOVING ACROSS NORTHERN NEW
MEXICO FROM THE WEST THIS AFTERNOON. THIS WILL HELP GENERATE SOME
STRONG WINDS TONIGHT. THE GOOD NEWS IS THAT THEY ARE HAPPENING
TONIGHT SO THEY WON'T BE AS STRONG AS THE COULD BE. HAVING SAID
THAT...IT LOOKS LIKE THE SACRAMENTO MOUNTAINS ARE IN THE SWEET
SPOT FOR THE WINDS SO THEY WILL SEE VERY STRONG WINDS TONIGHT...SO
A HIGH WIND WARNING IS IN EFFECT FOR THEM. THE REST OF US WILL SEE
BREEZY TO WINDY CONDITIONS TONIGHT...BUT I THINK IT WILL STAY JUST
BELOW ADVISORY LEVEL CRITERIA. ALONG WITH THE WINDS THE UPPER
TROUGH WILL SWEEP IN SOME COOLER AIR...SO HIGHS ON SUNDAY WILL BE
AROUND EIGHT TO TEN DEGREES BELOW TODAY'S HIGHS...BUT THAT WILL
STILL BE A COUPLE OF DEGREES BELOW NORMAL. MONDAY WILL BE A
TRANSITION DAY AS WE TURN OUR ATTENTION BACK TO THE WEST AS WAIT
FOR THE NEXT UPPER LEVEL STORM SYSTEM. THE MODELS ARE HAVING A
TOUGH TIME WITH THE NEXT SYSTEM. IT WILL BE A CUT OFF LOW AND THE
MODELS HAVE ALWAYS HAD TROUBLE COMING TO A CONSENSUS WITH SUCH A
SYSTEM...SO DON'T BE SURPRISED IF THE FORECAST BUMPS AROUND A BIT
OVER THE NEXT COUPLE OF CYCLES. THE 06Z DGEX CLOSES THE LOW OFF
AND SWINGS ACROSS CENTRAL NEW MEXICO...WHICH WOULD KEEP US HIGH
AND DRY...OF COURSE I JUST GLANCED AT THE 18Z DGEX AND THIS RUN
MOVES THE LOW TO OUR SOUTH. THE ECMWF CLOSES THE LOW OFF RIGHT
OVER EL PASO AND THEN QUICKLY MOVES THE SYSTEM OFF...THIS WOULD
GIVE US A CHANCE OF PRECIPITATION ON TUESDAY. THE GFS CLOSES THE
LOW OFF IN ARIZONA AND DROPS IT TO OUR SOUTH AND THEN JUST LINGERS
IT THERE FOR SEVERAL DAYS. MOST OF THE TIME THE LOW IS JUST TO FAR
SOUTH TO GIVE US ANY GOOD RAIN CHANCES...BUT BY THE END OF THE
WEEK THE GFS DOES GIVE THE SOUTHERN PART OF THE ARE A CHANCE FOR
RAIN. FOR NOW I'M LEANING MORE TOWARD THE ECMWF SOLUTION BUT WE
WILL HAVE TO WAIT AND SEE. THE EXACT POSITION OF THE LOW WILL
DETERMINE WHERE THE PRECIPITATION WILL FALL. IT COULD BE A LOT OF
RAIN OR NOTHING AT ALL...WE WILL HAVE TO WAIT A LITTLE LONGER TO
FIND OUT. THE REST OF NEXT WEEK LOOKS PRETTY QUIET. TEMPERATURES
WILL RUN A LITTLE ABOVE NORMAL AND WE WILL SEE MOSTLY SUNNY SKIES.
NEXT WEEKEND MAY BE A LITTLE BREEZY AS ANOTHER SHORT WAVE LOOKS TO
DASH ACROSS NEW MEXICO.

&&

.AVIATION...VALID 22/00Z-23/00Z.
VFR CONDITIONS EXPECTED THROUGH THE PERIOD. POTENT UPPER LEVEL
TROUGH CARRYING A PACIFIC COLD FRONT...WILL MOVE QUICKLY OVER THE
FOUR CORNERS LATER THIS AFTERNOON AND OVERNIGHT.  THIS WILL DELIVER
WINDY CONDITIONS ACROSS THE AREA THIS EVENING.  HIGHEST WIND SPEEDS
ALONG AND NEAR EAST FACING SLOPES OF AREA MOUNTAINS WILL REACH 35-45
KTS.  LOOK FOR AREA WINDS GENERALLY FM 220-250 10-20 KTS...
STRENGTHENING AND SHIFTING 280-310 20-30 KTS BEGINNING NEAR AZ
BORDER AFT 08Z AS FRONT BEGINS TO MOVE THROUGH. FRONT AND
ACCOMPANYING WIND SPEED INCREASE WILL REACH EASTERN OTERO AND
HUDSPETH COUNTIES ROUGHLY 10-11Z.  AN AIRPORT WIND ADVISORY MAY
BE NEEDED THIS EVENING FOR THIS LOCATION. EXPECT LGT-MDT TURBC
SFC-150 OVERNIGHT...WITH OCNL SVR SFC-080 AGL ALONG AND EAST OF AREA
MOUNTAIN RANGES.  WINDS ALOFT BEGIN TO ABATE AFT 21Z SUNDAY.

&&

.FIRE WEATHER...
CRITICAL FIRE CONDITIONS WILL END THIS EVENING DESPITE WINDS
REMAINING HIGH...AS NIGHT TIME COOLING AND PASSAGE OF A WEAK PACIFIC
COLD FRONT WORK TO RAISE RH VALUES AREA WIDE.  BREEZY TO WINDY
CONDITIONS WILL BE PRESENT TO START THE DAY SUNDAY...HOWEVER THESE
SHOULD QUICKLY ABATE TOWARDS MID DAY AS SURFACE AND LOW LEVEL
PRESSURE GRADIENTS RELAX OVER THE REGION.  HIGHS WILL RUN ROUGHLY
4-9 DEGREES COOLER SUNDAY AS A RESULT OF THE FRONTAL PASSAGE.

LIGHT WEST BREEZES ARE EXPECTED MONDAY...WITH INCREASING HIGH
CLOUDS.

MODELS AGAIN HAVING A TOUGH TIME ON WHAT TO DO WITH STRONGER SYSTEM
DUE INTO THE MIDDLE OF NEXT WEEK.  CONSENSUS NOW IS TO DEVELOP LOW
AS A CUT-OFF FEATURE...WHICH TAKES A PATH SOUTH OF THE BORDER.  THIS
WOULD REDUCE PRECIP CHANCES AND COVERAGE FOR US. HOWEVER HAVE HIGH
CONFIDENCE THAT TRACK OF LOW AND ITS ASSOCIATED MOISTURE...WILL BE
SUFFICIENTLY CLOSE TO LEAVE MIN RH VALUES ABOVE 15 PERCENT TUE/WED
AND POSSIBLY THROUGH END OF NEXT WEEK. DRY NORTHWEST FLOW ALOFT
SHOULD RESUME BY NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 48  64  38  67  43 /   0   0   0   0   0
SIERRA BLANCA TX        37  59  33  65  36 /   0   0   0   0   0
LAS CRUCES              37  61  31  66  36 /   0   0   0   0  10
ALAMOGORDO              42  53  37  64  42 /  10   0   0   0   0
CLOUDCROFT              22  43  25  44  27 /  10   0   0   0   0
TRUTH OR CONSEQUENCES   36  59  30  63  36 /  10   0   0   0  10
SILVER CITY             32  48  33  50  41 /  10  10   0   0  10
DEMING                  35  61  28  63  36 /   0   0   0   0  10
LORDSBURG               35  55  28  61  33 /  10   0   0   0  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 8 PM MST THIS EVENING FOR NMZ112.

     HIGH WIND WARNING FROM 7 PM THIS EVENING TO 1 PM MST SUNDAY FOR
     NMZ025.

TX...RED FLAG WARNING UNTIL 8 PM MST THIS EVENING FOR TXZ055-056.

&&

15/15
Hazardous weather outlook, Jan 21, 5:51 AM MST, 18 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
551 AM MST SAT JAN 21 2012

NMZ022>025-030>032-TXZ055-056-221300-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
551 AM MST SAT JAN 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WEST TO SOUTHWEST WINDS WILL INCREASE INTO THE BREEZY TO WINDY
CATEGORY THIS AFTERNOON. AN UPPER LEVEL SYSTEM WILL MOVE ACROSS
THE STATE TONIGHT AND TOMORROW MORNING WITH STRONG WINDS POSSIBLE
MAINLY FOR THE HIGHER MOUNTAINS...ESPECIALLY ALONG THE EASTERN
SLOPES OF LOCAL MOUNTAINS. A HIGH WIND WARNING WILL BE IN EFFECT
FOR THE SOUTHERN SACRAMENTO MOUNTAINS TONIGHT THROUGH MID DAY
TOMORROW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WINDS WILL DIMINISH ACROSS THE AREA SUNDAY AFTERNOON AS THE
SYSTEM EXITS THE REGION. GENERALLY MILD CONDITIONS WILL OCCUR ON
MONDAY WITH LESS WINDS AND VARIABLE HIGH CLOUDS. ANOTHER LOW
PRESSURE SYSTEM WILL MOVE INTO THE REGION TUESDAY AND WEDNESDAY
WITH AT LEAST A SLIGHT CHANCE OF LOWLAND RAIN SHOWERS AND SNOW
OR A RAIN SNOW MIX AT OR ABOVE 7000 FEET. THE SYSTEM MAY LINGER IN
THE AREA ON THURSDAY BUT MAY NOT PRODUCE MUCH PRECIPITATION FOR
THE LOCAL AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED

LUNDEEN

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southern Desert

When
January 22, 12:00 AM MST to 12:00 PM MST
Where
Southern Desert forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Trained Spotter

A peak wind gust of 71 mph was reported in Organ approximately 1 mile southeast of San Augustin Pass.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359744.